Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 11, 2003
Weight and Weight Loss
Question from Philadelphia, Pennsylvania, USA:
I have type 2 diabetes treated with pills. My hemoglobin A1c varies between 7 to 9%, and glucose testing is always high (200-250 mg/dl [11.1-13.9 mmol/L]). The glucose elevation started when I began taking larger doses of diabetes medications. It seems the less medication I take, the better I feel physically. I gained nine pounds in the last four months (mostly in the stomach area), and my stomach is extremely bloated and distended! It is so uncomfortable! My legs feel heavy and appear to be somewhat larger but not always! (This has been happening only recently.) I have no bowel problems, and I am in general good health considering my advanced age. I had thyroid problems in the past which were hard to diagnose; my T3 and T4 are normal at present, but It seems to me this is happening again! My weight for 25 years had been stable until this year. My doctor listens carefully and is very attentive to my symptoms, and routine lab tests every year are within normal limits. I wonder if the weight gain and some fluid retention is related to my prior thyroid and pituitary problems. Can an increase in diabetes medications cause weight gain suddenly?
Improving blood sugar control is associated with weight gain. When improvement occurs, you prevent the glucose from spilling into the urine and being lost. Rather, you assimilate those calories. It is not usual for weight gain to be dramatic over a day or two. The weight gain pattern is usually gradual over time. Sometimes, when patients start insulin therapy, they can have water retention that gradually goes away after a relatively rapid onset. If you are having to eat a lot of snacks to keep from being hypoglycemic, that can also increase your weight.